Compare and contrast Serotonin Syndrome with Neuroleptic Malignant Syndrome 

[Click here to toggle visibility of the answers]

College answer

Serotonin syndrome (SS)

Neuroleptic malignant syndrome (NMS)

Precipitants &

Risk factors

Serotonergic Agents such as TCAs, SSRIs, SNRIs, MAOIs, triptans, nefazodone, buspirone, mirtazapine, carbamazepine, tramadol, linezolid, MDMA (ecstasy), dextromethorphan, St. John's wort, lithium, methadone, cocaine, levodopa, reserpine, and amphetamines. *naming a few drugs/classes adequate

Usually concurrent use of multiple agents

Dopamine Antagonists such as antipsychotics and antiemetics. Also, abrupt withdrawal of dopamine agonists, for instance, those used in the management of Parkinson's disease, may produce signs and symptoms correlating with NMS. NMS does not necessarily correspond with high doses of antipsychotics, as it can occur with lower doses  

Concurrent use of serotonergic agents 

Use of illicit drugs, especially when used in patients concurrently taking a serotonin enhancing drug. 

Use of first- &/or second-generation antipsychotics. Use of higher doses of first- &/or second-generation

antipsychotics

Rapid escalation of dosing, switching among agents, higher potency agents, and long-acting depot formulations

Incidence 

Rare

0.02–2.4% in patients being treated with neuroleptics

Time of onset following inciting agent

 Usually < 24 hours of initiation or change in a medication

Usually 1-3 days (can be later) of exposure to a dopamine antagonist or withdrawal of a dopamine agonist

Autonomic

features

Tachypnoea

Hyperthermia (> 40°C)

Tachycardia

Hypertension

Diaphoresis

Hypersalivation

Tachypnoea

Hyperthermia (> 40°C)

Tachycardia

Hypertension

Diaphoresis

Hypersalivation

Neuromuscular

Increased tone, worse in the lower

extremities than upper extremities

Hyperreflexia

Clonus (unless masked by increased muscle tone) Dilated pupils

Classically agitation then coma

'Lead-pipe' rigidity globally  Rapid, increasing signs of extrapyramidal symptoms

Hyporeflexia

Normal pupils

Classically alert then coma

Treatment

Discontinue serotonergic agents

Benzodiazepines

Cyproheptadine

Supportive management 

Discontinue dopaminergic agents

Cooling

Fluids

Benzodiazipines

Dopamine agonists e.g. Bromocriptine or amantidine

Dantrolene

Supportive management  

Examiners Comments: 
 
Marks were allocated to descriptions of Precipitants and Risk factors, Clinical Features/Diagnosis and Management – the specific headings in the Table were not required. 
 
Many candidates lacked the basic knowledge to pass the question, and many did not complete it. Many confused Neuroleptic Malignant Syndrome with Malignant Hyperthermi
a. 
 

Discussion

As a "compare and contrast" question, this one would benefit from  a tabulated answer. The college table is of a sufficiently high quality that any attempt to "improve" on it would only lead to a messier more confusing answer model. As such, it would be completely consistent with the spirit of this revision resource.

Serotonin Syndrome vs.Neuroleptic Malignant Syndrome
  SS NMS
Causative agents Serotonin agonists or antagonists Dopamine antagonists or withdrawal of dopamine agonists
Onset Rapid (hours) Gradual (days)
Relationship to drug dose Usually overdose or the effect of using a combination of several agents Can occur with normal dosing, even after years of treatment with the same agent
Level of consciousness Agitation, hypervigilance, delirium Encephalopathy, stupour, coma, mutism
Pupils Dilated Normal
Other cranial nerves Usually unaffected Dysphagia, aspiration
Tone Increased Increased ("lead pipe")
Reflexes Increased Decreased
Clonus Present (a diagnostic discriminator) Absent
Temperature Raised Raised
Mucosa Siallorhoea Siallorhoea
Cardiovascular findings Tachycardia and hypertension Haemodynamically unstable, may be either high or low
Biochemistry Rhabdomyolysis; CK rise Rhabdomyolysis, CK rise
Low serum iron
Acid-base Normal Acidosis
Haematology May be normal Raised white cell count
Bowel sounds Vigorously hyperactive Reduced, sluggish
Management Cyproheptadine, olanzapine, chlorpromazine Amantadine, bromocryptine, dantrolene
     

References

Kateon, Hayley. "Differentiating serotonin syndrome and neuroleptic malignant syndrome." Mental Health Clinician 3.3 (2013): 129-133.

Nimmagadda, Seshagiri Rao, David Hugh Ryan, and Stephen Lawrence Atkin. "Neuroleptic malignant syndrome after venlafaxine." The Lancet 355.9200 (2000): 289-290.

Dunkley, E. J. C., et al. "The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity." Qjm 96.9 (2003): 635-642.

Sternbach, Harvey. "The serotonin syndrome." The American journal of psychiatry 148.6 (1991): 705.

Lappin, Richard I., and Elizabeth L. Auchincloss. "Treatment of the serotonin syndrome with cyproheptadine.New England Journal of Medicine 331.15 (1994): 1021-1022.

Graudins, Andis, Andrew Stearman, and Betty Chan. "Treatment of the serotonin syndrome with cyproheptadine." Journal of Emergency Medicine 16.4 (1998): 615-619.

Gillman, P. K. "The serotonin syndrome and its treatment." Journal of Psychopharmacology 13.1 (1999): 100-109.

Jensen, Klaus. "The effect of antiserotonin (cyproheptadine) and antihistamine on cutaneous allergy." Allergy 15.4 (1960): 293-305.

Davis, John M., et al. "Electroconvulsive therapy in the treatment of the neuroleptic malignant syndrome." Convulsive therapy (1991).

Granato, Jerome E., et al. "Neuroleptic malignant syndrome: successful treatment with dantrolene and bromocriptine.Annals of neurology 14.1 (1983): 89-90.